FREE UK STANDARD DELIVERY & 2 FREE DELUXE SAMPLES ON ALL ORDERS - LIMITED TIME ONLY
Enjoy 15% off your first order when you subscribe to our newsletter
Toggle Nav

Hormonal Contraceptives and Hair Shedding

Birth Control and Hair Loss

Hormonal contraceptives (including birth control pills, coils, injections, patches, and vaginal rings) work by adjusting the balance of hormones in your body. As the growth cycle of your hair is influenced by hormones, there is a chance you may experience hair loss if you are using a hormonal contraceptive.

Last Reviewed: October 2021

There are two different types of hair loss associated with hormonal contraceptives, hair shedding and hair thinning, both of which have different symptoms and are caused by different factors:

  • Hair shedding (also known as telogen effluvium) is caused by a disturbance or imbalance within your body. For example, some women experience increased hair shedding three months after starting or stopping the pill.
  • Hair thinning (also known as reduced volume) is an inherited condition that takes place gradually over time. For more information on how birth control methods may affect hair thinning, visit our page on Contraceptive Pills and Hair Thinning.

Why do Hormonal Contraceptives Cause Hair Shedding?

Oestrogen is a hair-friendly hormone. It keeps your hairs in their anagen (growth) phase for an average of six to seven years, before they transition into their telogen (shedding) phase.

Because some birth control methods reduce your body’s levels of oestrogen, they can cause more hairs than usual to move abruptly from the anagen phase into the telogen phase. This results in a period of diffuse (widespread) hair shedding all over your scalp, around three months after starting the contraceptive. This type of hair loss is known as telogen effluvium.

Certain hormonal contraceptives — such as the pills Yasmin and Dianette — do not decrease your oestrogen levels and are therefore unlikely to cause hair shedding. Other pills, such as Microgynon and Loestrin, may have the opposite effect.

Different people can react differently to medications, so it may take some time to figure out which hormonal contraceptive is right for you. We recommend chatting to your doctor and/or a Trichologist if you are taking hormonal contraceptives and are concerned about hair loss.

What are the Symptoms of Hair Shedding?

On average, it is normal to lose up to 100 hairs a day, yet telogen effluvium can result in as many as 400 hairs being shed in a 24-hour period.

Due to the nature of the hair growth cycle, hair shedding usually takes place 6-12 weeks after the event it was triggered by. Therefore, if you begin to notice hair shedding 2-3 months after beginning a hormonal contraceptive, this may be the cause.

You will probably notice more hairs coming out when you brush and style, in your plug hole and perhaps on your pillowcase and clothes too. This can be extremely distressing when you are experiencing it, but please remember this type of hair loss is always temporary. Stopping the pill, or any other form of hormonal contraceptive you are using, should resolve it. Always consult your doctor or gynaecologist before changing, starting or stopping any hormonal contraceptive.

Hair Loss and Stopping the Pill

Coming off certain hormonal contraceptives can also result in telogen effluvium around three months later. This is also caused by a sudden drop in your body’s oestrogen levels.

Try not to worry though — the hair you lose will grow back. Increased hair shedding after stopping a hormonal contraceptive is temporary and should resolve itself. However, if your hair shedding continues for longer than three months, it may be unrelated to the contraceptive pill you were taking. In this case, we advise you consult your doctor and/or a Trichologist.

If you are worried about any form of hair loss, our Clinics in London and New York specialise in all aspects of hair and scalp health, and are waiting to welcome you.